From Idaho, USA:
Our 14-year-old daughter was diagnosed 2 1/2 years ago. She has been using NPH and Regular insulins, and 2 shots/day. This regimen has been working fine until the last couple of months when she's been experiencing lots of highs and lows. Her endocrinologist switched her to Ultralente and Humalog [lispro insulin] at breakfast, Humalog at lunch, and NPH and Humalog at dinner (5 shots!). Is it okay to mix the 2 morning insulins and the 2 evening insulins (3 shots total)?
Yes, it is OK to mix ultralente or NPH insulins with lispro insulin (Humalog). You should draw up the short-acting insulin first and you should always give the NPH/Humalog injection shortly after mixing as any excess protamine may extend the action of the lispro. You can also give this single injection right after the meal if you want to take blood sugars and appetite into consideration.
Since the ups and downs of the blood sugar readings seem to date from the beginning of the school year, I wonder, in a 14-year-old, if you should consider some form of stress or a change in exercise pattern in that part of the day as the cause of the lessened control and discuss with her endocrinologist whether this should be taken into account.
[Editor's comment: It is not advisable to mix NPH and Ultralente insulins within the same syringe, as they are chemically incompatible. WWQ]
Original posting 2 Dec 96
Editor's Note added 3 Dec 96
Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.